Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 44, NWS Huntsville, AL

July 16, 2003Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 16, 2003, 10:48 AM CDT for Lauderdale County, Alabama. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 10:48 AM CDT (15:48 UTC)
Expired
Jul 16, 2003, 12:15 PM CDT
In force
87 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2059 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 161551
FFWHUN
ALC077-161715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1048 AM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 1215 PM CDT

* AT 1048 AM CDT...WEATHER SERVICE RADAR INDICATED STRONG 
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL 10 MILES NORTHEAST OF   
UNDERWOOD-PETERSVILLE.  RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS 
FALLEN ACROSS THE WARNED AREA.  

* SOME LOCATIONS AFFECTED INCLUDE...
  KILLEN...UNDERWOOD-PETERSVILLE...ST. FLORIAN AND FLORENCE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3498 8781 3481 8766 3489 8736 3500 8747

$$
2 follow-up statements
000 
WGUS74 KHUN 161637
FFSHUN
ALC077-161715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1135 AM CDT WED JUL 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR LAUDERDALE COUNTY UNTIL 1215 PM 
CDT...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN WAS DIMINISHING ACROSS LAUDERDALE COUNTY.  HOWEVER...RADAR 
ESTIMATES 2 TO 3 INCHES HAS FALLEN OVER THE WARNED AREA...WITH 
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS EXPECTED TO CONTINUE.  

SOME CITIES AFFECTED THROUGH 1215 PM CDT INCLUDE...   
UNDERWOOD-PETERSVILLE...ST. FLORIAN...KILLEN...FLORENCE...AND 
SURROUNDING LOCATIONS.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

LAT...LON 3498 8781 3481 8766 3481 8760 3489 8736
          3500 8747

$$ 

MR
000 
WGUS74 KHUN 161725
FFSHUN
ALC077-161800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1223 PM CDT WED JUL 16 2003

...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY WAS ALLOWED TO 
EXPIRE AT 1215 PM...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD
THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE
SERIOUS THREAT OF FLOODING IS ENDING. THUS THE FLASH FLOOD WARNING 
WAS ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA 
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3490 8786 3480 8773 3493 8734 3498 8762

$$ 

MR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:35 AM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 3:35 AM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED SHORT TERM SECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 AM CDT WED JUL 16 2003

.SHORT TERM...
TODAYS FORECAST COULD BE A TRICKY ONE. DECAYING MCS CURRENTLY
SAGGING SOUTHWARD THROUGH TN. WE WILL SEE AT LEAST SOME CLOUD COVER
EARLY ON...AND THAT LEADS ME TO QUESTION TEMPS THIS AFTERNOON. FIRST
GUESS IS TO GO ON THE LOW END OF GUIDANCE. EVEN WITH PRE-FRONTAL MCS
ACTIVITY LIKELY DYING OUT BEFORE REACHING US THIS MORNING...WE
SHOULD HAVE SHRA/TSRA DEVELOPMENT BY LATE MORNING AS THE INCREASING
DYNAMICS AND PRE-FRONTAL SFC BOUNDARIES OVERTAKE THE CAP THAT KEPT
US DRY TUESDAY. CHANCE POPS LOOK REASONABLE WITH HIGHEST CHANCE EAST
(BETTER DYNAMICS EXPECTED THERE).

WILL HOLD IN THE SLT CHC POP FOR THIS EVENING...THOUGH MOST OF US
WILL NOT SEE RAIN. ALTHOUGH IM NOT CERTAIN WHERE THE ACTUAL SFC
FRONT WILL END UP...UPPER SUPPORT FOR THE FRONT WILL TAKE OFF AND
LEAVE IT...MAKING IT WEAK AND NOT MUCH OF A FACTOR IN THE FORECAST
REGARDLESS OF WHERE IT IS. WILL LEAVE THURSDAY AND FRIDAY DRY.
YES...THERE ARE RAIN CHANCES EACH DAY...BUT THOSE CHANCES SHOULD BE
LESS THAN 15%...TOO LOW TO MENTION IN ZONES. EXPECT TWO FAIRLY WARM
DAYS...POSSIBLY THE WARMEST OF THE SEASON SO FAR. EVEN SO...WILL
SLIGHTLY UNDERCUT GUIDANCE AS IT HAS BEEN NOTORIOUSLY TOO WARM
RECENTLY ON MAXES.

.EXTENDED...
NO SIGNIFICANT CHANGES PLANNED. CONSENSUS IS STILL FAVORING THE
UPPER LEVEL RIDGE WEST OF HERE. THAT WOULD KEEP US IN AND OUT OF
RAIN CHANCES DURING THE EXTENDED (JUST LIKE WEVE BEEN LATELY).

.COOL SUMMER FAST FACT...
AT HSV...WE HAVE ONLY HAD HIGHS 90 OR ABOVE THREE TIMES THIS SEASON.
THIS IS THE LEAST NUMBER OF 90+ HIGHS THROUGH JULY 15TH ON RECORD
(GOING BACK NEARLY 100 YEARS). THE 30-YEAR AVERAGE NUMBER OF 90+
DAYS AT THIS POINT IN THE SUMMER SEASON IS 17. THATS ALSO THE
RECORD FOR FEWEST 90+ DAYS IN AN ENTIRE YEAR...SET IN 1967.
METEOROLOGICAL SUMMERS HALF OVER...WHATS THE SECOND HALF HOLD?

.PRELIM DIGITS...
QUAD CITIES  90/71/92/70/92/72  42-011
HUNTSVILLE   88/70/91/69/91/71  42-011
FORT PAYNE   88/70/91/68/91/70  521011
CULLMAN      89/71/92/71/92/72  42-011

.HUN...NONE.

JE/23
Hazardous weather outlook, Jul 16, 5:00 AM CDT, 5 hours 48 minutes before
ALZ001>010-016-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE ENTIRE AREA...WITH THE BEST CHANCE IN NORTHEAST ALABAMA.
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE FROM THIS MORNING
THROUGH THE EARLY EVENING HOURS. HEAVY RAIN AND WIND GUSTS UP TO 45
MPH WILL BE POSSIBLE IN STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY THROUGH
MONDAY AS ANOTHER COLD FRONT APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH TONIGHT.

SHUMWAY

In the hours before

Special weather statement, Jul 16, 10:15 AM CDT, 33 minutes before
ALZ001-002-005-161615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CDT WED JUL 16 2003

...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS
ACROSS LAUDERDALE...LIMESTONE...AND COLBERT COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDS FROM 5 MILES NORTHWEST OF
UNDERWOOD-PETERSVILLE IN LAUDERDALE COUNTY TO LESTER IN NORTHWEST
LIMESTONE COUNTY.  THIS LINE OF STORMS IS EXPECTED TO CONTINUE
MOVING SOUTH AT 25 MPH AND WILL BRING PERIODS OF VERY HEAVY RAIN...
WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED WILL INCLUDE UNDERWOOD-PETERSVILLE...KILLEN...
FLORENCE...MUSCLE SHOALS...LEXINGTON...ANDERSON AND LESTER.

FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE IN
THE PATH OF THESE STORMS. SEEK SHELTER UNTIL THE STORMS HAVE PASSED.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON THE ROADWAYS.

MR

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.